Tornadoes · United States · Texas · 2017

EF0 tornado, Hawley to Stamford, Texas, March 28, 2017

From Hawley to Stamford, this EF0 tornado ran 4.7 miles across Jones County on March 28, 2017, touching down at 6:03 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 28, 2017
Touchdown
6:03 PM CDT (23:03 UTC)
Lifted
6:10 PM CDT (23:10 UTC)
On the ground
7 minutes
Path length
4.7 miles (7.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
32.889, -99.780
Lift-off point
32.953, -99.753
Record number
1703281703-01

What the Weather Service recorded

A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country. As the system evolved into a line of storms during the evening, it resulted in several wind damage reports across the area.

Storm chasers provided video evidence and good times for this tornado. This tornado featured a brief horizontal tube and also had multiple weak looking vortices. The path of this tornado was estimated using radar data. A National Weather survey team did not find any damage with this tornado.

According to Storm Chaser videos, this tornado was a well developed cone tornado. NWS and Emergency Management could not find any damage since this tornado remained over open fields. Therefore, it was given an EF0 rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS SJT issued a tornado warning for this county at 22:41 UTC, 22 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 20:42 UTC and running to 02:28 UTC.

Issued (UTC)ExpiredProductOffice
18:52 UTC20:42 UTCSevere Thunderstorm WatchSJT
20:42 UTC02:28 UTCTornado WatchSJT
21:07 UTC21:45 UTCSevere Thunderstorm WarningSJT
21:30 UTC22:00 UTCTornado WarningSJT
21:38 UTC22:15 UTCTornado WarningSJT
22:05 UTC22:45 UTCSevere Thunderstorm WarningSJT
22:15 UTC22:45 UTCTornado WarningSJT
22:41 UTC23:15 UTCTornado WarningSJT
22:42 UTC23:30 UTCSevere Thunderstorm WarningSJT
23:08 UTC23:45 UTCTornado WarningSJT
01:54 UTC02:45 UTCSevere Thunderstorm WarningSJT
02:28 UTC06:45 UTCSevere Thunderstorm WatchSJT
02:30 UTC03:00 UTCTornado WarningSJT
02:41 UTC03:45 UTCSevere Thunderstorm WarningSJT
03:14 UTC04:15 UTCSevere Thunderstorm WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Mar 28, 3:28 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Local storm report, Mar 28, 5:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 S FUNSTON             32.71N  99.80W
03/28/2017  E1.75 INCH       JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700016

WILEY
Local storm report, Mar 28, 5:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          3 S FUNSTON             32.71N  99.80W
03/28/2017                   JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700017

WILEY
Local storm report, Mar 28, 5:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             6 ESE SWEETWATER        32.44N 100.31W
03/28/2017  E1.00 INCH       NOLAN              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700018

WILEY
Local storm report, Mar 28, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          1 S FUNSTON             32.74N  99.80W
03/28/2017                   JONES              TX   TRAINED SPOTTER

            CONE WITH HORIZONTAL VORTEX AND DEBRIS

&&

EVENT NUMBER SJT1700019

WILEY
Special weather statement, Mar 28, 5:47 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
547 PM CDT TUE MAR 28 2017

TXZ049-054-113-127-282330-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
547 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sweetwater, moving north at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sylvester around 610 PM CDT.
  McCaulley around 620 PM CDT.

Other locations impacted by this storm include Lake Sweetwater.

This includes Interstate 20 between Mile Markers 247 and 265.

A tornado watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3270 9992 3234 10016 3242 10039 3282 10030
TIME...MOT...LOC 2246Z 196DEG 34KT 3247 10027

MC
Local storm report, Mar 28, 5:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 E ANSON               32.76N  99.88W
03/28/2017  E0.88 INCH       JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700020

WILEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

11.1 hours before the tornado, 231 km from the path. March 28, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72317, lifted condensation level 772 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 229 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72317 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

0.9 hours after it, 231 km from the path. March 29, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 822 joules per kilogram, CIN -53, lifted condensation level 1580 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 160 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
2515 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.5
Supercell composite
14.5
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Dyess Afb/Abilene (DYS), 56 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:03 UTC73.464.4180° 16 kt231002
21:10 UTC73.464.4180° 22 kt281001.7-RA
21:25 UTC71.666.2190° 16 kt251001.7-RA
21:40 UTC69.866.2180° 10 kt1002-TSRA
21:58 UTC71.666.2180° 25 kt281000.3TS
22:06 UTC71.666.2200° 24 kt371001VCTS
22:58 UTC73.265.3210° 25 kt301000.7
23:58 UTC75.265210° 23 kt321000.3
00:58 UTC73.864.2200° 17 kt231000

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 64 km away, was scanning. The volume nearest the touchdown began at 23:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:39 UTCFUNNEL CLOUDDyess AfbTaylor, TX
21:40 UTCTORNADO3 Nnw LongworthFisher, TXSPOTTER OBSERVED BRIEF TOUCHDOWN IN OPEN FIELD.
21:52 UTCTORNADO4 Wsw TyeTaylor, TXBRIEF TOUCHDOWN OBSERVED BY DYESS AFB
22:29 UTCHAIL 1.753 S FunstonJones, TX
22:36 UTCTORNADO3 S FunstonJones, TX
22:39 UTCHAIL 0.881 E AnsonJones, TX
22:43 UTCTORNADO1 S FunstonJones, TXCONE WITH HORIZONTAL VORTEX AND DEBRIS
23:10 UTCTORNADO3 Nw AvocaJones, TXLARGE TORNADO ON THE GROUND
23:35 UTCHAIL 1HaskellHaskell, TX
23:50 UTCHAIL 1.75HaskellHaskell, TX
00:07 UTCHAIL 14 S WeinertHaskell, TX
01:26 UTCFUNNEL CLOUD3 Wsw WeinertHaskell, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 28, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 284:26 PM CDTUnratedCrosby, TX2.5100
March 284:34 PM CDTUnratedCrosby, TX2.1400
March 284:36 PM CDTEF0Fisher, TX0.125
March 284:52 PM CDTEF0Taylor, TX0.025
March 285:14 PM CDTUnratedDickens, TX1.0100
March 285:17 PM CDTUnratedFloyd, TX0.630
March 285:33 PM CDTEF0Jones, TX4.550
March 285:57 PM CDTEF0Collingsworth, TX3.150
March 286:34 PM CDTEF1Dickens, TX0.750$75,000
March 286:43 PM CDTUnratedDickens, TX1.930
March 286:49 PM CDTUnratedKing, TX1.450
March 287:13 PM CDTUnratedBaylor, TX3.050
March 287:21 PM CDTEF0Upton, TX5.875
March 287:28 PM CDTEF2Glasscock, TX1.875$50,000
March 288:50 PM CDTEF0Mitchell, TX4.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.